North Dakota, 2002Damaging Wind in North Dakota, August 8, 2002
August 8, 2002 · NWS BIS · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 8, 1:50 PM CST, 4 hours 51 minutes earlier.
Area forecast discussion, Aug 8, 1:50 PM CST, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
250 PM CDT THU AUG 08 2002
A COLD FRONT IS MOVING EAST THROUGH A MOIST AIR MASS OVER ND. ALSO
SHORT WAVES AHEAD OF AN UPPER TROUGH WILL ADD INSTABILITY TO ALREADY
HIGH CAPES IN SOUTHWEST AND SOUTH CENTRAL ND THIS EVENING...AND
THERE IS A CHANCE OF SUPER CELL STORMS WITH LARGE HAIL. HEAVY RAIN
SEEMS THE MAIN THREAT OVER THE NORTH SINCE ETA MODEL SHOWS 1000-500
MB RH ABOVE 70 PERCENT. THE CURRENT FRONTAL POSITION EXTENDS FROM
EAST OF MINOT THROUGH THE SOUTHWEST CORNER OF THE STATE. AHEAD OF THE
FRONT...THUNDERSTORMS WILL TRAIN NORTH ALONG SLOWLY MOVING
NORTH/SOUTH LINES TO CAUSE ANOTHER CHANCE OF HEAVY RAIN.
THE MAIN UPPER TROUGH OVER WESTERN MONTANA WILL BECOME A CLOSED
LOW THIS EVENING AND MOVE EAST AND BE CENTERED IN WESTERN NORTH
DAKOTA FRIDAY AFTERNOON. THIS FEATURE MOVES EAST OUT OF THE REGION
SATURDAY...BUT ANOTHER LARGER TROUGH DIVES SOUTHEAST INTO THE AREA
SUNDAY AND MONDAY FOR A RENEWED CHANCE OF CONVECTIVE PRECIPITATION.
THE REMAINING PORTION OF THE EXTENDED FORCAST WILL BE UNDER THE
INFLUENCE OF NORTHWEST FLOW WITH A REDUCED CHANCE OF PRECIPITATION.
.BIS...NONE.
LM
In the hours before
Special weather statement, Aug 8, 4:58 PM CST, 1 hour 43 minutes before
NDZ001-009-017-082345-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
545 PM CDT (440 PM MDT) THU AUG 8 2002
...THUNDERSTORMS WERE MOVING INTO NORTHWEST NORTH DAKOTA...
AT 540 PM CDT THUNDERSTORMS WITH VERY HEAVY RAIN AND WIND GUSTS TO
40 MPH WERE SCATTERED FROM NEAR WOLF POINT TO NEAR WIBAUX MONTANA.
MOVEMENT WAS NORTHEAST AT 35 MPH. PEA SIZE HAIL WILL ALSO BE
POSSIBLE WITH THESE STORMS AS THEY MOVE INTO WESTERN MCKENZIE
COUNTY. TROTTERS IS IN THE PATH OF THE STORMS. THEY WILL BE MOVING
NORTHEAST AND CROSSING HIGHWAY 16 IN RURAL WESTERN MCKENZIE COUNTY.
IF STORMS MOVE INTO YOUR AREA MOVE INSIDE.
JP MARTIN
Special weather statement, Aug 8, 5:22 PM CST, 1 hour 19 minutes before
NDZ001-009-017-090030-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
620 PM CDT (520 PM MDT) THU AUG 8 2002
...THUNDERSTORMS WERE MOVING TOWARD WILLISTON NORTH DAKOTA...
AT 620 PM CDT THUNDERSTORMS WITH VERY HEAVY RAIN AND WIND GUSTS TO
45 MPH WERE ALONG THE MONTANA AND NORTH DAKOTA BORDER...BETWEEN THE
MISSOURI RIVER AND INTERSTATE 94. THEY WERE MOVING NORTHEAST AT
NEARLY 40 MPH. THE STRONGEST STORM WAS 25 MILES SOUTHWEST OF
WILLISTON...ALONG THE YELLOWSTONE RIVER BETWEEN FAIRVIEW AND
CARTWRIGHT.
THUNDERSTORMS ARE FORECAST IN THE WILLISTON AREA BETWEEN 7 AND 8 PM
CDT. IN ADDITION TO THE HEAVY RAIN AND GUSTY WIND SMALL HAIL IS
POSSIBLE.
IF STORMS MOVE INTO YOUR AREA GET INSIDE...AWAY FROM WINDOWS.
JP MARTIN
Special weather statement, Aug 8, 6:00 PM CST, 41 minutes before
NDZ025-037-048-051-090015-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
700 PM CDT THU AUG 8 2002
...NEW SEVERE THUNDERSTORM WATCH REPLACES OLD ONE IN A PORTION OF
SOUTH CENTRAL NORTH DAKOTA...
THE NEW SEVERE THUNDERSTORM WATCH 585 UNTIL MIDNIGHT CDT FOR MUCH OF
SOUTHERN NORTH DAKOTA REPLACES THE PREVIOUS WATCH 584 IN STUTSMAN...
EDDY...LAMOURE AND DICKEY COUNTIES.
RSL
Special weather statement, Aug 8, 6:20 PM CST, 21 minutes before
NDZ001-009-017-090130-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
720 PM CDT THU AUG 8 2002
...THUNDERSTORMS WERE MOVING THROUGH NORTHWEST NORTH DAKOTA...
AT 720 PM CDT THUNDERSTORMS WITH VERY HEAVY RAIN AND WIND GUSTS TO
40 MPH WERE SCATTERED ALONG A LINE FROM NEAR FORTUNA...TO THE
WILLISTON AREA...TO NEAR WATFORD CITY. MOVEMENT WAS NORTHEAST 35
MPH. THE STRONGEST STORM WAS 5 MILES SOUTHEAST OF WILLISTON.
IN ADDITION TO THE HEAVY RAIN AND GUSTY WIND SMALL HAIL IS POSSIBLE.
LIGHTNING CAN BE A KILLER...IF STORMS MOVE INTO YOUR AREA GET
INSIDE...AWAY FROM WINDOWS.
CROSBY...TIOGA...KEENE...AND THE WEST PART OF LAKE SAKAKAWEA ARE IN
THE PATH OF THESE STORMS.
JP MARTIN
Thunderstorm Wind, Adams
- When
- August 8, 6:41 PM CST
- Where
- Adams County, 25 mi E of Hettinger
- Measured
- 52 kt (60 mph)
- Reported by
- GENERAL PUBLIC
- Coordinates
- 46.000, -102.117
Damage ranged from broken windows and numerous small trees down. A barn just outside of Hettinger was destroyed by the wind.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flood in North Dakota, August 8, 2002$113,000 · F1 · 39 events
- Flash Flood and Hail in South Dakota, August 8, 2002$200,000 · 0.75 in hail · 4 events
- Hail and Damaging Winds in Nebraska, August 8, 20022 injured · $27,000 · 1 in hail · 13 events
- Damaging Wind in Texas, August 8, 2002$100,000 · 70 kt wind · 1 event
- Flood and Damaging Wind in New Mexico, August 8, 2002$50,000 · 65 kt wind · 2 events
- Flash Flood in Colorado, August 8, 2002$40,000 · 1 event
- Lightning Strike in Texas, August 8, 20023 injured · 1 event
- Hail and Damaging Winds in Minnesota, August 8, 2002$17,000 · 58 kt wind · 10 events
- Hail and Damaging Winds in South Dakota, August 8, 20021.75 in hail · 21 events
- Damaging Wind in North Dakota, August 8, 20022 injured · 52 kt wind · 1 event
- Lightning Strike in South Dakota, August 8, 2002$20,000 · 1 event
- Damaging Winds in Wyoming, August 8, 2002$15,000 · 61 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5309998.